Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 30, 2014, 2:52 PM MDT for Morgan County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2014, 2:52 PM MDT (20:52 UTC)
- Expired
- May 30, 2014, 4:45 PM MDT
- In force
- 113 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, CO
The radar
The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551
WGUS55 KBOU 302052
FFWBOU
COC087-302245-
/O.NEW.KBOU.FF.W.0007.140530T2052Z-140530T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
252 PM MDT FRI MAY 30 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO...
* UNTIL 445 PM MDT
* AT 250 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER BRUSH. THE RAIN IS MOVING NORTHWEST AT 25 MPH. UP
TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FORT MORGAN AND BRUSH.
* RAINFALL RATES UP TO 1.5 INCHES IN LESS THAN ONE HALF HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4021 10356 4021 10380 4029 10383 4030 10358
$$
RJK1 follow-up statement
614 WGUS75 KBOU 302114 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 314 PM MDT FRI MAY 30 2014 COC087-302124- /O.CAN.KBOU.FF.W.0007.000000T0000Z-140530T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MORGAN CO- 314 PM MDT FRI MAY 30 2014 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL MORGAN COUNTY IS CANCELLED... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 4021 10356 4021 10380 4029 10383 4030 10358 $$ RJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:59 AM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 30, 9:59 AM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 959 AM MDT FRI MAY 30 2014 .UPDATE... ISSUED AT 932 AM MDT FRI MAY 30 2014 SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE BECOME MORE NUMEROUS THIS MORNING AS MUCH OF COLORADO UNDER MOIST SOUTHERLY FLOW ALOFT. STORMS ARE MOVING AT A DECENT CLIP FROM SOUTHEAST TO NORTHWEST AS PLATTEVILLE PROFILER SHOWING AS MID LEVEL STEERING FLOW FROM THE SOUTHEAST AT 15-20KT. INTEGRATED PRECIPITABLE WATER TRENDS FROM GPS NOW AROUND NINE TENTHS OF AN INCH OVER THE FRONT RANGE WHICH IS AN INCREASE OF A THIRD OF AN INCH IN PAST 24 HOURS. INCREASED FLOOD THREAT HOWEVER GIVEN DECENT STORM MOTIONS THE OVERALL THREAT WOULD BE FROM STORM TRAINING OVER SAME AREAS. AS THE UPPER TROF MOVES EASTWARD LATER THIS AFTERNOON AND EVENING...EXPECT STORM MOTIONS SO SHIFT TO SOUTHERLY AND THEN SOUTHWEST BY THIS EVENING. LATEST MODEL GUIDANCE SHOWING A WIDE VARIETY OF QPF AMOUNTS WITH THIS DISTURBANCE. MODEL QPF SEEM MANAGEABLE WITH AMOUNTS ON THE PLAINS SHOWING RANGE OF .25 TO .75 ON THE PLAINS BUT UPWARDS OF OVER AN INCH IN THE FOOTHILLS. GIVEN AMOUNT OF CLOUD COVER MAY HAVE A HARD TIME DEVELOPING VERY STRONG STORMS. STILL THE AMOUNT OF MOISTURE IN THE ATMOSPHERE AND STORM TRAINING JUSTIFIES THE CONTINUATION OF THE FLASH FLOOD WATCH. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 444 AM MDT FRI MAY 30 2014 OUR FORECAST AREA WILL BE CAUGHT BETWEEN THE UPPER RIDGE AXIS OVER WESTERN NEBRASKA AND KANSAS AND A SHORTWAVE TROUGH MOVING THROUGH THE LIGHT SW FLOW ALOFT TO OUR WEST. WHILE THE WINDS ARE LIGHT AT ALL LEVELS...THERE IS A BROAD AREA OF LOW/MID LEVEL CONVERGENCE ROUGHLY OVER THE FRONT RANGE. AT THE SURFACE THIS APPEARS TO BE FOCUSED ALONG A LINE FROM ROUGHLY LAMAR TO CHEYENNE...BUT STEERING WINDS FROM SHOWER MOVEMENT PLACE THIS MORE OVER THE SUMMIT OF THE FRONT RANGE. LOW LEVEL WINDS ON THE PLAINS SHOULD BECOME A BIT STRONGER FROM THE SOUTHEAST AS THE TROUGH MOVES BY...MAINTAINING THE CONVERGENCE AND INCREASING THE AVAILABLE MOISTURE A LITTLE. MEANWHILE THE BEST LIFT WITH THE WAVE IS PRODUCING A HEALTHY BATCH OF SHOWERS NEAR THE WESTERN COLORADO BORDER...AND SHOULD ARRIVE IN THE NORTHERN MOUNTAINS BY MIDDAY. MODELS HAVE GENERAL AGREEMENT ON THE EXISTING WESTERN COLORADO BAND MOVING EAST WHILE ADDITIONAL THUNDERSTORMS DEVELOP OVER THE NORTHERN MOUNTAINS LATER THIS MORNING. DETAILS VARY AFTER THAT THOUGH AS CONVECTION ON THE PLAINS VARIES. SOME COMMON THEMES ARE SOME HEAVY RAIN BY EARLY AFTERNOON IN THE MOUNTAINS NORTH OF INTERSTATE 70...ESPECIALLY FROM BOULDER COUNTY UP TOWARDS LARAMIE...AND EITHER THIS MOVING EAST FROM THERE OR NEW CONVECTION DEVELOPING IN A DENVER CONVERGENCE ZONE ON THE SOUTHEAST SIDE OF THE CITY OR IN THE SURFACE CONVERGENCE AREA NORTH AND EAST OF DENVER. SOME QUESTION AS TO WHETHER THE FRONT RANGE CITIES WILL GET SKIPPED OVER IN THIS...BUT WITH SUCH LIGHT WINDS AND THE EVENTUAL EASTWARD MOVEMENT OF EVERYTHING THERE SEEMS A DECENT CHANCE THAT THERE WILL BE STORMS GETTING INTO DENVER FROM ONE SIDE OR THE OTHER. FLASH FLOODING PARAMETERS ARE NOT HUGE...BUT ARE ALL POSITIVE AND SEEM SUFFICIENT. PRECIPITABLE WATER IS APPROACHING 0.90 INCH AROUND DENVER AND WILL BE A LITTLE OVER AN INCH ON THE PLAINS THIS EVENING. THERE WILL BE A WARM CLOUD LAYER OF 2-4 THOUSAND FEET THAT WILL HELP WITH PRECIPITATION EFFICIENCY. MID AND UPPER LEVEL WINDS SHOULD EVENTUALLY PUSH STORMS TOWARD THE EAST OR NORTHEAST...BUT THE INITIAL CELLS MAY SIT FOR A WHILE UNTIL THEY DEVELOP SOME ORGANIZATION. THE SOUTHEAST WINDS ON THE PLAINS MAY BE STRONG ENOUGH TO ENCOURAGE SOME BACKBUILDING. ALSO EXPECT ONE OR MORE SURFACE BOUNDARIES TO DEVELOP ON THE PLAINS THAT WILL MOVE AGAINST THE STEERING WIND...PROVIDING THE OPPORTUNITY FOR TRAINING OR STATIONARY CELLS. EVENTUALLY EXPECT ONE OR TWO LARGER AREAS OF RAIN THAT WILL MOVE SLOWLY EAST THIS EVENING...AND WHILE THEY COULD PRODUCE SIGNIFICANT RAIN THE FLASH FLOOD THREAT SHOULD BE LOWER AFTER THAT. THERE IS ENOUGH OF A THREAT IN THE FOOTHILLS AT MIDDAY TO START A FLASH FLOOD WATCH THERE AT 10 AM...WILL WAIT UNTIL AFTERNOON FOR THE PLAINS. I WILL END THE WATCH AT 8 PM AND ONLY EXTEND IT OUT TO MORGAN COUNTY BECAUSE THE STORMS SHOULD BE MOVING BY THEN...EVEN THOUGH WE MAY STILL HAVE QUITE A BIT OF RAIN ON THE PLAINS AFTER THAT. I TRIED TO COBBLE TOGETHER SOME OF THE CONSENSUS INGREDIENTS FROM THE MODELS...NUDGING THE FORECAST TOWARD THE ABOVE TIMING AND FOCUSING POPS AND RAINFALL AMOUNTS A BIT MORE FROM DENVER NORTHWARD. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 444 AM MDT FRI MAY 30 2014 ON SATURDAY...A DRIER WEST TO SOUTHWESTERLY FLOW ALOFT WILL DEVELOP FOLLOWING THE PASSAGE OF THE UPPER TROUGH FRIDAY NIGHT...BUT STILL PLENTY OF LOW LEVEL MOISTURE AVAILABLE FOR AFTN AND EVENING THUNDERSTORMS. FORECAST SOUNDINGS IN THE AFTN RANGE FROM 600-800 J/KG ALONG THE URBAN CORRIDOR TO 1500 J/KG NEAR AKRON. OVERALL SHEAR PROFILE WILL BE BETTER AS WELL. THE PW VALUES ARE PROGGED TO DROP TO 0.70 INCHES IN DENVER SATURDAY AFTN WITH HIGHER VALUES NEAR ONE INCH OVER THE NORTHEAST PLAINS. AS A RESULT...SHOULD SEE A DRY LINE DEVELOP AS DRIER AIR MIXES DOWN TO SURFACE FM THE WEST...WITH SOME SEVERE POTENTIAL NORTH AND EAST OF THE LINE IN THE AFTN AND EVENING. MAIN CONCERN WOULD BE LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY A TORNADO OR TWO. ALONG THE URBAN CORRIDOR...THE THREAT OF HEAVY RAIN WILL LESSEN WITH LOWER PW VALUES AND STORM MOTIONS FM THE SOUTHWEST AROUND 15 KTS. RUNOFF WILL CONTINUE AT FAIRLY STEADY CLIP IN THE HIGH COUNTRY...THE WARMEST DAYS WILL BE SUNDAY AND MONDAY...WITH SOME SLIGHT COOLING TUESDAY THROUGH THURSDAY AS A WEAK TROUGH PASSES TO THE NORTH OF COLORADO. THERE WILL BE A COUPLE OF WEAK COLD FRONTS THAT WILL SLIP INTO THE NORTHEAST PLAINS. ONE IS PROGGED TO MOVE THROUGH THE REGION LATE SUNDAY NIGHT INTO MONDAY MORNING...WITH ANOTHER ON THURSDAY. OVERALL EXPECT A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...BUT IT COULD BE HIGHER THAN THAT NORTH AND EAST OF DENVER...IN THE TUESDAY TO THURSDAY TIME FRAME. && .AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 932 AM MDT FRI MAY 30 2014 SCATTERED SHOWERS ALREADY DEVELOPING OVER LOCAL TERMINALS SO HAVE ALREADY ADJUSTED TAF FOR TEMPO RAIN SHOWERS THIS AM WITH ISOLATED TS. BEST CHANCE FOR STORMS STILL LOOK TO BE THIS AFTERNOON BEFORE SHIFTING EAST OF THE TERMINALS BY EARLY EVENING HOURS. && .HYDROLOGY... ISSUED AT 932 AM MDT FRI MAY 30 2014 HIGH MOISTURE LEVELS WILL CONTINUE WITH ELEVATED CONCERNS FOR FLASH FLOODING TODAY AND ANY STORMS WITH HEAVIER RAIN WILL CAUSE STREAM/RIVER LEVELS TO RISE EVEN MORE. ST VRAIN CREEK HAS NOW GONE ABOVE ACTION STAGE SO SOME MINOR FLOODING EXPECTED ALONG ST VRAIN CREEK FROM LYONS TO LONGMONT. CONTINUED FLOOD ADVISORIES REMAIN FOR MOUNTAIN STREAMS AND RIVERS IN JACKSON AND GRAND COUNTIES AND SOUTH PLATTE AT KERSEY. FLOOD WARNINGS CONTINUES FOR THE CACHE LA POUDRE NEAR GREELEY. WARMER AND A LITTLE DRIER FOR THIS WEEKEND. GIVEN WARMER TEMPERATURES AGAIN SHOULD CONTINUE TO SEE A STEADY RISE IN RIVERS/STREAMS. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ038>040- 042>045. FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ035-036. && UPDATE...ENTREKIN SHORT TERM...GIMMESTAD LONG TERM...COOPER AVIATION...ENTREKIN HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 30, 10:39 AM MDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1039 AM MDT FRI MAY 30 2014 COZ030>051-311645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1039 AM MDT FRI MAY 30 2014 ...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF NORTHEAST COLORADO... ...HIGH RIVER LEVELS CONTINUE IN PORTIONS OF NORTHERN COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT INCREASING MOISTURE COUPLED WITH AN UPPER LEVEL DISTURBANCE WILL CREATE FAVORABLE CONDITIONS FOR HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS OVER THE MOUNTAINS AND PLAINS BY MIDDAY. SOME OF THE STORMS WILL PRODUCE ONE TO TWO INCHES OF RAIN IN ONE TO TWO HOURS...AND LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS THAT HAVE HAD RECENT HEAVY RAINFALL OR WHERE STREAMS ARE ALREADY RUNNING HIGH. THE FLASH FLOOD WATCH COVERS AREAS NORTH OF INTERSTATE 70 AND FROM BRUSH WEST TO THE FRONT RANGE FOOTHILLS...INCLUDING ALL OF THE DENVER METRO AREA. THE THREAT IS GREATEST IN THE BOULDER AND LARIMER COUNTY FOOTHILLS AND IN WELD COUNTY. THE THUNDERSTORMS WILL MOVE EAST ACROSS THE PLAINS THIS EVENING WITH CLEARING OVER THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...THE THREAT OF HEAVY RAIN AND WIDESPREAD THUNDERSTORMS WILL DECREASE AS DRIER MID LEVEL AIR SPREADS IN FROM THE WEST. HOWEVER THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE FOR THE POTENTIAL OF SCATTERED THUNDERSTORMS STORMS TO BECOME SEVERE ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... ALTHOUGH A TORNADO OR TWO CANNOT BE RULED OUT. SUNDAY THROUGH THURSDAY WILL BE UNSETTLED AS A WEAK SYSTEM PASSES TO THE WEST AND NORTH OF THE AREA. IT WILL BE WARM ON SUNDAY AND MONDAY WITH HIGHS IN THE LOWER 80S...THEN TEMPERATURES WILL COOL TO NEAR SEASONAL NORMALS WITH READINGS IN THE MID 70S BY THURSDAY. THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:12 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| May 30, 5:17 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more | 15 hr |
| May 30, 7:31 AM MDT | River Flood Advisory | BOU | Boulder | 10 days |
| May 30, 3:03 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| May 30, 3:05 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| May 30, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 45 min |
| May 30, 3:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| May 30, 4:12 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| May 30, 4:13 PM MDT | Flash Flood Warning | BOU | Adams, Arapahoe, Weld | 3 hr |
| May 30, 5:12 PM MDT | Flash Flood Warning | BOU | Adams, Arapahoe, Weld | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.